MAUDE Adverse Event Report: STERILMED, INC. SHAVER BLADE FULL RADIUS ELITE MAROON; ARTHROSCOPE

STERILMED, INC. SHAVER BLADE FULL RADIUS ELITE MAROON; ARTHROSCOPE
Model Number SMI7210499
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's ref.No: (b)(4).
 
Event or Problem Description
It was reported that a (b)(6) old female patient with a left shoulder rotator cuff tear underwent a left sided arthroscopy and arthroscopy assisted rotator cuff repair with subacromial decompression and distal clavicle resection with a reprocessed shaver blade full radius elite maroon.During the procedure, two tiny pieces of metal broke free from the reprocessed shaver blade.The joint was irrigated profusely, and the metal pieces washed out of the joint into the suction collection.Shaver was removed and replaced.There was no injury to patient.In addition, the product was used past its expiration date, 6/25/2019.
 
Additional Manufacturer Narrative
It was reported that a 68-year-old female patient with a left shoulder rotator cuff tear underwent a left sided arthroscopy and arthroscopy assisted rotator cuff repair with subacromial decompression and distal clavicle resection with a reprocessed shaver blade full radius elite maroon.During the procedure, two tiny pieces of metal broke free from the reprocessed shaver blade.The device was returned with observed biological contaminants present in the cutting area.The device was inspected under scope magnification.While there are contaminants present and indications of use, the device appears visually acceptable and there's no indication on metal fatigue or breakage.The outer assembly does show impact damage (the edges are bent backwards) on the edges of the cutting area, indicative of impacting with a hard object of an undetermined material (metal or non-metal).However, there is no indications of missing metal.There is observed scoring on the inside and outside of the sub-assemblies, but inconclusive if these were present before the device was reprocessed or as a result of its use.When both the inner and outer assembly are put together, the inner assembly spins freely with no indication of metal on metal contact.The proximal end of the inner shaft was placed on a small lint-free cloth on the workstation.70% isopropyl alcohol was sprayed directly into the shaft of the inner from the distal end of the inner.A channel cleaning brush was placed down into the shaft of the inner from the distal end.The lint-free cloth was inspected under 36x magnification.No debris, or any remaining metal, was observed or found.There are no observed findings or confirmations of metal breakage from this device that could explain the report of "two tiny pieces of metal" at the time of its use.The reported issue of broken metal is not confirmed.A review of the device history record for lot 2061453 shows the devices were reprocessed on (b)(6) 2018.There are no observed discrepancies.The expiration date for the devices reprocessed on this lot is (b)(6) 2019.The expiration date is clear and legible.This was sold to the distribution center on (b)(6) 2018.The product was not expired or expiring at that time.The device was then distributed to the hospital, which reported the failure.Sterilmed has no control over the distribution practices of the distribution center.The information on the label is adequate and legible.There is no missing, incorrect, or inappropriate information on the label.The account did notice that the device was expired after the event occurred.There is no confirmation that the reported failure is due to the product being expired, as the metal does not degrade, and the device had only been reprocessed one time; these types of devices can be reprocessed up to five times.Therefore, use of the device for the procedure, contrary to the information printed on the label, is off label use by the customer.A manufacturing record evaluation was conducted and there were no identified nonconformances.Manufacturer's ref.No: (b)(4).

Brand Name
SHAVER BLADE FULL RADIUS ELITE MAROON
Common Device Name
ARTHROSCOPE
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key9734573
Report Number2134070-2020-00002
Device Sequence Number14230075
Product Code HRX
UDI-Device Identifier10888551034531
UDI-Public10888551034531
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K012536
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 01/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/25/2019
Device Model NumberSMI7210499
Device Catalogue NumberSMI7210499
Device Lot Number2061453
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2020
Initial Date Received by Manufacturer 01/28/2020
Supplement Date Received by Manufacturer03/27/2020
Initial Report FDA Received Date02/20/2020
Supplement Report FDA Received Date04/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Patient Age68 YR
Patient Weight79